Indiana, 2011

Drought in Indiana, September 1 to 27, 2011

September 1 to 27, 2011 · NWS IND · 17 events in 17 counties and zones

Severe drought conditions continue in portions of west central Indiana as a result of prolonged hot and dry weather from July 17 through September 13. S.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe drought conditions continue in portions of west central Indiana as a result of prolonged hot and dry weather from July 17 through September 13. According to the U.S. Drought Monitor, severe drought conditions are centered on a line from Terre Haute in Vigo County to Spencer in Owen County and include all of Vigo, Clay, Owen and much of Parke, Putnam, Greene, and Sullivan counties.

The heat wave of August 31-September 3, 2011 was very unusual. There have been only 7 times since weather records began in 1871 that the temperature reached 99 degrees on 3 or more consecutive days. The four-day heat wave of August 31-September 3 was the hottest for so late in the season since September 13-15, 1939. The agricultural community has been affected the most as a result of the drought conditions. Local reports indicated that crop yields in west central and portions of central Indiana will suffer as a result of the hot and dry weather during the summer.

Significant rainfall occurred in portions of central and southern Indiana on September 17-18. Many areas received 1 to more than 3 inches of rainfall...the most since June 20. Recent rainfall of 3 to nearly 9 inches in September has ended the summer drought conditions in much of Indiana. Most of this rainfall has occurred since September 14, with a large share of this rain falling from the 19th through the 25th. After a dry summer at the Indianapolis airport, rainfall for September is the most since the record wet September of 2003. Unfortunately, this recent rainfall came too late for many summer crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 31, 11:46 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 31, 11:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1246 AM EDT THU SEP 1 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

HIGH PRESSURE CENTERED ALONG THE EAST COAST WILL CONTROL THE AREA/S
WEATHER THROUGH FRIDAY. A COLD FRONT IS EXPECTED TO PASS THROUGH THE
AREA OVER THE WEEKEND. IN THE WAKE OF THIS FRONT...HIGH PRESSURE
WILL BUILD IN EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF TONIGHT/...

WHILE LITTLE IS SHOWING UP ON SATELLITE AT THE MOMENT...RAPID
REFRESH IS STILL SHOWING SOME DEVELOPMENT IN THE NORTHEASTERN
COUNTIES LATER TONIGHT. THEREFORE WILL MAINTAIN FORECAST OF LOW
CHANCE FOR THUNDERSTORMS OVERNIGHT IN THE NORTHEAST BUT PUSH BACK
ONSET TO AFTER 4 AM. OTHER CHANGE TO PREVIOUS FORECAST WAS TO
INCREASE LOWS A BIT IN THE WEST BASED ON HIGHER DEW POINTS THERE.
OTHERWISE COULD SEE SOME INCREASING CLOUDS FROM ISENTROPIC LIFT BUT
NOTHING MORE THAN PARTLY CLOUDY FOR MOST OF THE AREA.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

MODEL DATA INDICATE THE SOUTHERN PLAINS HEAT RIDGE WILL TEMPORARILY
EXPAND INTO THE LOCAL AREA FOR A COUPLE OF DAYS BEFORE GETTING
SUPPRESSED BACK TO THE SOUTHWEST AS A PAIR OF SHORT WAVE TROUGHS
MOVE THROUGH THE GREAT LAKES REGION. ONE OF THESE TROUGHS EXPECTED
AROUND FRIDAY...AND ANOTHER STRONGER ONE ARRIVES AROUND SATURDAY
NIGHT.

TAIL END OF TONIGHT/S DISTURBANCE MAY STILL BE IN THE PROCESS OF
AFFECTING THE NORTHEAST ZONES DURING THURSDAY MORNING...SO WILL PUT
SOME MORNING POPS IN THOSE AREAS. OTHERWISE...AIR MASS SHOULD BECOME
CAPPED OFF BY THURSDAY AFTERNOON UNDER BUILDING RIDGE...SO DRY
CONDITIONS EXPECTED THURSDAY AFTERNOON THROUGH FRIDAY. BY LATE
FRIDAY NIGHT...COLD FRONT ASSOCIATED WITH FIRST DISTURBANCE
EXPECTED TO APPROACH THE AREA FROM THE NORTHWEST. WILL GO WITH
CHANCE POPS OVER THESE ZONES FOR LATE FRIDAY NIGHT. THIS FRONT
EXPECTED TO WEAKEN ACROSS THE AREA ON SATURDAY...WHILE A SECONDARY
FRONT ASSOCIATED WITH THE SECOND WAVE MOVES INTO THE AREA SATURDAY
NIGHT. AS A RESULT...WILL GO WITH CHANCE POPS ALL AREAS SATURDAY
AND SATURDAY NIGHT.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR THURSDAY
AND FRIDAY MAY BE ABOUT 5 DEGREES TOO COOL. WILL BUMP UP THE HIGHS
IN THOSE PERIODS. GFS MOS LOWS THURSDAY AND FRIDAY NIGHT APPEAR A
BIT ON THE WARM SIDE...BUT ONLY SLIGHTLY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

ENSEMBLE DATA SUGGEST A RATHER DEEP UPPER LONG WAVE TROUGH WILL
DEVELOP OVER THE EASTERN PARTS OF THE COUNTRY DURING THIS
PERIOD...WITH THE LOCAL AREA ON THE DRIER WESTERN END OF THE
TROUGH. AS A RESULT...THINK THE INCOMING FRONT THIS WEEKEND HAS
LITTLE CHANCE OF STALLING AND WILL PROBABLY GET A GOOD SHOVE WELL
TO THE SOUTH. MAJORITY OF THE ENSEMBLES SUGGEST PRECIPITATION
THREAT WILL BE OVER BY SUNDAY...ALTHOUGH THE OPERATIONAL MODELS
INDICATE THE THREAT MAY LINGER ON SUNDAY. FOR NOW...WILL KEEP SOME
POPS IN THE FORECAST FOR SUNDAY. OTHERWISE...THE DATA SUGGEST
LITTLE THREAT FOR PRECIPITATION AFTER SUNDAY. WILL GO DRY FOR THE
REMAINDER OF THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 01/06Z TAFS/...

WITH EXCEPTION OF MVFR VISIBILITIES NEAR DAYBREAK AT KLAF...VFR
CONDITIONS EXPECTED THROUGHOUT THE FORECAST PERIOD.

WEAK WAVE ALOFT WILL MOVE ACROSS THE LOWER GREAT LAKES EARLY THIS
MORNING. SUBTLE ISENTROPIC LIFT AHEAD OF THE WAVE EARLY THIS MORNING
WILL PROMOTE MID LEVEL CLOUD DEVELOPMENT AT THE TERMINALS...
ESPECIALLY KIND AND KLAF THROUGH DAYBREAK. ANY ISOLATED CONVECTION
THAT DEVELOPS IN VICINITY OF THE WAVE OVERNIGHT WILL REMAIN NORTH
AND EAST OF THE TERMINALS.

MID LEVEL HEIGHTS RISE ON THURSDAY WITH RIDGING ALOFT STRENGTHENING
ACROSS THE OHIO VALLEY. RESULT WILL BE MOSTLY SUNNY SKIES WITH JUST
A FEW DIURNAL CU DEVELOPING DURING THE AFTERNOON. SOUTHWEST WINDS AT
10 TO 15KTS ANTICIPATED WITH SPORADIC HIGHER GUSTS IN THE AFTERNOON.
CLEAR SKIES CONTINUE THURSDAY EVENING WITH LIGHT SOUTHERLY FLOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...CP
SHORT TERM...JAS
LONG TERM....JAS
AVIATION...RYAN
Hazardous weather outlook, Aug 31, 5:06 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 PM EDT WED AUG 31 2011

INZ021-028>031-037>042-049-012215-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-
MADISON-DELAWARE-RANDOLPH-HENRY-
606 PM EDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS AFTER 2 AM. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...HOWEVER...LIGHTNING IS A HAZARD WITH
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES ACROSS MUCH
OF THE AREA THURSDAY AND FRIDAY.

THERE ARE CHANCES FOR THUNDERSTORMS IN THE FORECAST FROM LATE
FRIDAY NIGHT THROUGH SUNDAY. SEVERE STORMS ARE POSSIBLE ON
SATURDAY WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL. THE MOST LIKELY TIME FOR SEVERE STORMS CURRENTLY APPEARS TO
BE FROM SATURDAY EVENING THROUGH VERY EARLY SUNDAY MORNING AHEAD OF A
STRONG COLD FRONT MOVING THROUGH THE AREA...BUT THIS COULD CHANGE
IN UPCOMING FORECASTS. CONTINUE TO CHECK THE LATEST INFORMATION AS THE
WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ035-036-043>048-051>057-060>065-067>072-012215-
FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-JENNINGS-
606 PM EDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES ACROSS MUCH
OF THE AREA THURSDAY AND FRIDAY.

THERE ARE CHANCES FOR THUNDERSTORMS IN THE FORECAST FROM LATE
FRIDAY NIGHT THROUGH SUNDAY. SEVERE STORMS ARE POSSIBLE ON
SATURDAY WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL. THE MOST LIKELY TIME FOR SEVERE STORMS CURRENTLY APPEARS TO
BE FROM SATURDAY EVENING THROUGH VERY EARLY SUNDAY MORNING AHEAD OF A
STRONG COLD FRONT MOVING THROUGH THE AREA...BUT THIS COULD CHANGE
IN UPCOMING FORECASTS. CONTINUE TO CHECK THE LATEST INFORMATION AS THE
WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Morgan

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for Morgan County into the month of September from late August. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Hendricks

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Hendricks forecast zone
Reported by
Other Federal Agency
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for the southern quarter Hendricks County into the month of September from late August. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Johnson

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Johnson forecast zone
Reported by
Other Federal Agency
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for the southwest two thirds of Johnson County into the month of September from late August. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Shelby

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed the far southwest corner of Shelby County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Bartholomew

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Bartholomew forecast zone
Reported by
Other Federal Agency
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for the far northwest corner of Bartholomew County into the month of September from late August. This increased to just less than the northwest half of the county on the 13th. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Brown

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for the northern third of Brown County into the month of September from late August. This increased to the entire county on the 13th. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Monroe

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Monroe forecast zone
Reported by
Other Federal Agency
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for the far northern portion of Monroe County into the month of September from late August. This increased to the entire county on the 13th. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Putnam

When
September 1, 12:00 AM EST to September 27, 6:59 AM EST
Where
Putnam forecast zone
Reported by
Other Federal Agency
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for the southeast portion of Putnam County into the month of September from late August. This increased to the southern three fourths of the county on the 13th. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Owen

When
September 1, 12:00 AM EST to September 27, 6:59 AM EST
Where
Owen forecast zone
Reported by
Other Federal Agency
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe (D2) Drought designation for the northeast quarter of Owen County into the month of September from late August. This increased to the entire portions of the county on the 13th. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Jackson

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed the far northwest corner of Jackson County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Lawrence

When
September 1, 12:00 AM EST to September 20, 6:59 AM EST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed the far northern portion of Jackson County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Greene

When
September 1, 12:00 AM EST to September 26, 6:59 AM EST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed the northern three fourths of Greene County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Sullivan

When
September 1, 12:00 AM EST to September 26, 6:59 AM EST
Where
Sullivan forecast zone
Reported by
Other Federal Agency
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed the northern two thirds of Sullivan County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Clay

When
September 1, 12:00 AM EST to September 26, 6:59 AM EST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed all of Clay County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle and end of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Vigo

When
September 1, 12:00 AM EST to September 26, 6:59 AM EST
Where
Vigo forecast zone
Reported by
Other Federal Agency
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed all of Vigo County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle and end of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Parke

When
September 1, 12:00 AM EST to September 26, 6:59 AM EST
Where
Parke forecast zone
Reported by
Other Federal Agency
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed a majority of Parke County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle and end of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

Drought, Vermillion

When
September 1, 12:00 AM EST to September 26, 6:59 AM EST
Where
Vermillion forecast zone
Reported by
Other Federal Agency
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

On September 13th, the U.S. Drought Monitor placed the southern two thirds of Vermillion County under a Severe (D2) Drought designation. No reports of impacts were received. Rains during the middle and end of the month alleviated some of the drought conditions, dropping the category to Moderate (D1) Drought designation.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349564, 349566, 349571, 349572, 349576, 349578, 349584, 349588, 349591, 349910, 349912, 349914, 349915, 349917, 349918, 349919, 349921.